Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 44, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 12, 2013, 6:01 PM EDT for Palm Beach County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2013, 6:01 PM EDT (22:01 UTC)
- Expired
- May 12, 2013, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 109 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:06 PM EDT | TSTM WND DMG | 1 N Aberdeen, FL | A TREE WAS DOWN AT THE INTERSECTION OF JOG ROAD AND HYPOLUXO ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
571
WUUS52 KMFL 122201
SVRMFL
FLC099-122230-
/O.NEW.KMFL.SV.W.0044.130512T2201Z-130512T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
601 PM EDT SUN MAY 12 2013
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.
* UNTIL 630 PM EDT
* AT 559 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF BOYNTON
BEACH...AND MOVING EAST AT 15 MPH.
* THE STORM WILL AFFECT...
BOYNTON BEACH...
OCEAN RIDGE...
AND SURROUNDING COMMUNITIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 2655 8004 2651 8004 2645 8010 2655 8019
2660 8015 2656 8003 2655 8003
TIME...MOT...LOC 2201Z 292DEG 14KT 2656 8015
$$1 follow-up statement
440
WWUS52 KMFL 122211
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
611 PM EDT SUN MAY 12 2013
FLC099-122221-
/O.CAN.KMFL.SV.W.0044.000000T0000Z-130512T2230Z/
PALM BEACH FL-
611 PM EDT SUN MAY 12 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 2655 8004 2651 8004 2645 8010 2655 8019
2660 8015 2656 8003 2655 8003
TIME...MOT...LOC 2211Z 292DEG 14KT 2655 8011
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:58 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 12, 1:58 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 158 PM EDT SUN MAY 12 2013 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... LARGE SCALE MID LEVEL TROUGH CONTINUES TO EVOLVE ACROSS EASTERN NORTH AMERICA WITH ITS ASSOCIATED COLD FRONT NOW MOVING INTO NORTH FLORIDA. SOUTH OF THE FRONTAL BOUNDARY, THE AIR MASS REMAINS MOIST AND MARGINALLY UNSTABLE WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS BEGINNING TO DEVELOP EARLY THIS AFTERNOON. STEERING FLOW ALSO CONTINUES WEST TO EAST SO STORMS ARE FORMING OVER THE INLAND AREAS AND MOVING TOWARDS THE EAST COAST METRO REGION. THE 12Z MFL SOUNDING SHOWS A COUPLE OF WEAK CAPS ALOFT AND THESE ARE PREVENTING RAPID GROWTH BUT ONCE THE AIR MASS DESTABILIZES DUE TO DIURNAL AFTERNOON HEATING MORE ROBUST DEVELOPMENT IS LIKELY. SO LATE AFTERNOON AND EARLY EVENING ACTIVITY IS AGAIN ANTICIPATED MAINLY OVER THE INTERIOR SOUTH OF THE LAKE INTO THE EAST COAST METRO REGION. THIS AGAIN WILL BE THE SCENARIO FOR MONDAY AFTERNOON AHEAD OF THE FRONT. FOR TONIGHT, THE GRIDS HAVE MENTION OF PATCHY FOG OVER THE INTERIOR AND WITH THE ENSEMBLE MEAN FORECAST PROBABILITIES SHOWING VERY LOW CHANCES OF DENSE FOG, DO NOT PLAN TO CHANGE THIS PORTION OF THE FORECAST. THE TROUGH WILL DEEPEN THROUGH TUESDAY NIGHT WHICH WILL ALLOW FOR THE COLD FRONT TO MOVE INTO SOUTH FLORIDA ON MONDAY AND OFF THE SOUTHEAST COAST MONDAY EVENING. A COLD FRONTAL PASSAGE THIS LATE IN THE SEASON IS SOMEWHAT UNUSUAL FOR SOUTH FLORIDA SO ONLY ABOUT 5 TO 10 DEGREES OF COOLING IS EXPECTED BUT IT WILL BECOME MUCH LESS HUMID MONDAY NIGHT THROUGH TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD BEHIND THE FRONT AND RAPIDLY SHIFT EAST INTO THE ATLANTIC BY EARLY TUESDAY. TEMPERATURES WILL EASILY FALL INTO THE 50S MONDAY NIGHT AND AGAIN TUESDAY NIGHT OVER THE INTERIOR TO THE WEST AND SOUTH OF LAKE OKEECHOBEE AND IN THE 60S ELSEWHERE EXCEPT NEAR 70 ALONG THE IMMEDIATE SOUTHEAST COAST. .LONG TERM (WEDNESDAY THROUGH SUNDAY)... THE MID LEVEL TROUGH WILL SHIFT EAST INTO THE ATLANTIC THROUGH THE END OF THE WEEK WITH A RIDGE BUILDING ACROSS SOUTH FLORIDA. A LARGE CUT-OFF LOW IS CURRENTLY OVER NORTHERN MEXICO WITH BOTH THE GFS AND ECMWF NOW IN AGREEMENT THAT THE LOW WILL GET LIFTED TO THE NORTHEAST INTO THE SOUTHEAST STATES AND WEAKEN HAVING ONLY MINIMAL EFFECTS ACROSS THE SOUTHERN PENINSULA. SO IT APPEARS THAT THE WEEK WILL REMAIN DRY WITH ONLY A SLIGHT CHANCE FOR SHOWERS BY NEXT WEEKEND. && .AVIATION... THIS AFTERNOON AND EARLY EVENING WILL SEE ANOTHER ROUND OF CONVECTION AT THE EASTERN TAF SITES. CURRENT ACTIVITY, WHICH HAS DEVELOPED OVER THE INTERIOR PORTIONS OF SOUTH FLORIDA, WILL MOVE EASTWARD. TIMING LOOKS TO BE BETWEEN 20Z AND 21Z, ALTHOUGH THIS COULD BE OFF AN HOUR OR SO. THE ACTIVITY MAY PERSIST UNTIL BETWEEN 00Z AND 01Z. THEN QUIET WEATHER. INTERIOR AREAS MAY SEE SOME FOG AND/OR LOW STRATUS. CONFIDENCE IS TOO LOW TO MENTION IN TAFS WITH THIS ISSUANCE. CURRENTLY FORECASTING VFR CONDITIONS. THE EXCEPTION TO THIS, WILL BE AND SITES THAT ARE AFFECTED BY SHOWERS/STORMS MAY SEE MVFR AND POSSIBLY SHORT LIVED IFR THIS AFTERNOON. TOMORROW WILL SEE A PRE-FRONTAL TROUGH MOVE THROUGH IN THE MORNING, WITH ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM. A COLD FRONT WILL MOVE THROUGH IN THE LATE AFTERNOON/EARLY EVENING. THIS WILL BRING ANOTHER ROUND OF CONVECTION AFTER 18Z TOMORROW. WINDS TODAY ARE A LITTLE DIFFICULT. THEY WILL VARY BETWEEN SSE AND SSW. THEY WILL BECOME LIGHT AND VARIABLE TONIGHT. TOMORROW MORNING, THEY WILL PICK UP TO BETWEEN 5 AND 10 KTS OUT OF THE SW. && .MARINE... TRANQUIL WIND AND SEAS OUTSIDE OF CONVECTION WILL CONTINUE OVER THE MARINE ZONES THROUGH MONDAY. NORTHEAST WIND WILL INCREASE BEHIND A COLD FRONT MONDAY NIGHT AND TUESDAY AS HIGH PRESSURE BUILDS OVER THE ATLANTIC. THIS WILL BUILD SEAS IN THE GULF STREAM TO 6 FEET OR POSSIBLY HIGHER AND THEN SUBSIDE LATER IN THE WEEK AS THE GRADIENT WEAKENS. && .FIRE WEATHER... NO PROBLEMS OR CONCERNS THROUGH MONDAY WITH AMPLE TROPICAL MOISTURE. A MUCH DRIER AIR MASS WILL FILTER DOWN THE PENINSULA MONDAY NIGHT AND TUESDAY BEHIND A COLD FRONT AND RELATIVE HUMIDITY TUESDAY AFTERNOON WILL LIKELY DROP BELOW 35 PERCENT FOR A FEW HOURS OVER MUCH OF THE INTERIOR. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 69 84 64 81 / 30 30 10 - FORT LAUDERDALE 73 85 69 83 / 20 50 20 - MIAMI 71 86 69 84 / 20 50 20 - NAPLES 70 88 66 85 / 10 10 10 - && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...30/KOB AVIATION/RADAR...13/SI
Hazardous weather outlook, May 12, 4:07 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 407 AM EDT SUN MAY 12 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 122315- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 407 AM EDT SUN MAY 12 2013 ...SOME STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS FOR THE ATLANTIC COAST. THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG, ESPECIALLY CLOSE TO LAKE OKEECHOBEE AND PALM BEACH COUNTY. AN ISOLATED SEVERE THUNDERSTORM CANT BE RULED OUT. WATERSPOUTS: SHOWERS AND THUNDERSTORMS OVER ATLANTIC WATERS WILL BE CAPABLE OF PRODUCING ISOLATED WATERSPOUTS. WIND: GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS. HAIL: SMALL HAIL IS POSSIBLE IN THE STRONGEST THUNDERSTORMS, AND HAIL UP TO QUARTER SIZED CANT BE COMPLETELY RULED OUT. FLOODING: ANY SLOW-MOVING THUNDERSTORM WITH VERY HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING ISOLATED URBAN FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY, ESPECIALLY IN THE AFTERNOON AND OVER MIAMI-DADE AND BROWARD COUNTIES. SOME THUNDERSTORMS COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. KONARIK
In the hours before
Special weather statement, May 12, 5:21 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
521 PM EDT SUN MAY 12 2013
FLZ068-168-122145-
COASTAL PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
521 PM EDT SUN MAY 12 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN PALM
BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH...
* UNTIL 545 PM EDT
* AT 520 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NORTH PALM BEACH...AND MOVING EAST AT 15
MPH.
* THE STORM WILL AFFECT...
RIVIERA BEACH...
NORTH PALM BEACH...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2673 8014 2677 8016 2682 8016 2689 8011
2697 8012 2698 8008 2696 8007 2687 8004
2680 8003 2672 8003
TIME...MOT...LOC 2121Z 282DEG 15KT 2681 8007Special weather statement, May 12, 5:51 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT SUN MAY 12 2013
FLZ067-068-168-122215-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
551 PM EDT SUN MAY 12 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...
* UNTIL 615 PM EDT
* AT 550 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GREENACRES CITY...AND MOVING EAST AT 20
MPH.
* THE STORM WILL AFFECT...
FLORIDA GARDENS...
GREENACRES CITY...
ATLANTIS...
LAKE WORTH...
HYPOLUXO...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2655 8004 2646 8006 2654 8027 2670 8019
2671 8003 2663 8003 2662 8004 2661 8003
2660 8004 2659 8003 2655 8003
TIME...MOT...LOC 2151Z 283DEG 17KT 2660 8016The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:03 PM EDT | Special Marine Warning | MFL | 57 min | |
| May 12, 5:21 PM EDT | Special Weather Statement | MFL | Martin | 24 min |
| May 12, 5:39 PM EDT | Special Marine Warning | MFL | 66 min | |
| May 12, 5:51 PM EDT | Special Weather Statement | MFL | Palm Beach | 24 min |
| May 12, 5:58 PM EDT | Special Marine Warning | MFL | 62 min | |
| May 12, 6:15 PM EDT | Special Weather Statement | MFL | Palm Beach | 30 min |
| May 12, 6:23 PM EDT | Special Marine Warning | MFL | 52 min | |
| May 12, 6:54 PM EDT | Special Marine Warning | MFL | 51 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.